Maine, 2005

High Wind in Maine, May 22, 2005

May 22, 2005 · NWS CAR · 2 events in 2 counties and zones

An intense late spring ocean storm brought strong gusty winds to the region. The strongest winds generally occurred across the coastal islands and along the immediate coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An intense late spring ocean storm brought strong gusty winds to the region. The strongest winds generally occurred across the coastal islands and along the immediate coast. Wind gusts in excess of 65 mph were reported...with a peak gust of nearly 70 mph at Cutler. The winds snapped large tree branches and contributed to power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 21, 2:50 PM EST, 11 hours 40 minutes earlier.

Area forecast discussion, May 21, 2:50 PM EST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
350 PM EDT SAT MAY 21 2005

.SYNOPSIS...LOW PRESSURE OFF SOUTHERN NEW ENGLAND WILL INTENSIFY AND
MOVE NORTH TOWARD THE GULF OF MAINE LATE TONIGHT.  THE LOW WILL THEN
REMAIN ANCHORED IN THE GULF OF MAINE SUNDAY INTO SUNDAY NIGHT,
BRINGING WIND AND RAIN TO THE AREA. LOW PRESSURE WILL REMAIN NEARBY
OFF THE COAST THROUGH MUCH OF NEXT WEEK. AS A RESULT, THE POTENTIAL
FOR UNSETTLED WEATHER CONDITIONS WILL PERSIST, ESPECIALLY IN PARTS
OF DOWNEAST MAINE. TEMPERATURES FOR AT LEAST THE NEXT FEW DAYS WILL
REMAIN BELOW SEASONAL LEVELS.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
QUITE A COMPLICATED FCST MESS THE NEXT FEW DAYS. INTENSIFYING OCEAN
STORM WELL SOUTHEAST OF CAPE COD, WILL CONTINUE TO PIVOT N-NW TNGT
AND SUNDAY. VERY STG WAA/ISTENTROPIC LIFTING PTN, NOTED IN ALL MODEL
DATA, COUPLED WITH INCREASING DEEP LAYERED MOISTURE, IS HIGHLY
SUGGESTIVE OF HIGH CONFIDENCE FCST FOR RAINFALL EVENT TNGT INTO ERY
NEXT WEEK. IN FACT, DEEP LAYER MOISTURE, IN BROAD SELY FLOW, WILL
SERVE TO DRAW PRECIPITABLE WATER VALUES UP OVER AN INCH SUNDAY INTO
MONDAY. THE FIRST SLUG OF RAIN IS EXPECTED TO MARCH FM DOWNEAST
MAINE, NWD TNGT, WITH POPS INCREASING TO NEAR 100 PCT.

DEEP LAYERED MOISTURE, JUXAPOISED ACRS INTENSE WAA PTN, AND NEAR
AXIS OF DECENT HORIZONTAL SHEAR ZONE IN OUR FA, WILL CONTINUE TO
MAINTAIN THREAT OF MORE RAIN FM LATER SUNDAY INTO MONDAY.

GRIDS WILL THEN SHOW A SOUTHWARD TREND OF HIGHER POPS LATER MONDAY
INTO MONDAY NIGHT, AS RIDGING FROM HUDSON BAY CANADA TO THE NE
CANADAIAN MARITIMES, ATTEMPTS TO SHUNT THE WORKS SOUTH.

AS FOR QPF AMOUNTS, ETA BY FAR THE MODEL WINNER, SUGGESTING UPWARDS
OF 4.50 INCHES OF STORM RAINFALL ACRS PARTS OF OUR N-CNTRL FA. BOTH
THE NGM AND GFS WERE IN THE 1.5-3.00 INCHE RANGE, WHICH HPC HAS
TENDED TO FOLLOW. IT LOOKS LIKE THE HEAVIEST PCPN POTENTIAL WILL FALL
FM SUNDAY NITE INTO MONDAY. RAINFALL TNGT AND SUNDAY WILL GRADUALLY
CHANGE OUR ANTECEDANT CONDITIONS, AS A RESULT SHUD EXTREME RAINFALL
RATES THEN MATERIALIZE SUN NITE AND MONDAY, FLOOD WATCHES MIGHT BE
NEEDED. FOR NOW, WE WILL CONTINUE TO HIGHLIGHT INFORMATION IN THE
ESF.

MEANWHILE IN THE WIND DEPARTMENT, BUFKITT DATA SHOWING POTENTIAL
HIGH WIND PROBLEM TNGT THRU SUNDAY MORNING ACRS PARTS OF DOWNEAST
COASTAL AND IMMEDIATE INTERIOR LOCATIONS, AS OCEAN STORM TRACKS
TWD THE GULF OF MAINE. WE WILL PUT UP WIND ADVISORIES FOR PARTS OF
OUR SRN FA, AND HAVE THE EVENING SHIFT PAY CLOSE ATTENTION TO WND
POTENTIAL ON THE COAST, SHUD AN UPGRADE BE NECESSARY.

IN THE TEMP DEPARTMENT, COOL CONDITIONS TO PERSIST.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
THE AFOREMENTIONED GOB OF MOISTURE AND PRECIPITATION (ASSOCIATED
WITH AN UPR LVL SYS EXTENDING FROM CAPE COD TO OHIO) WILL SETTLE
SOUTH THRU SOUTHERN NEW ENGLAND TUESDAY MORNING, AS HIGH PRESSURE
FROM HUDSON BAY CANADA TO THE FAR NE CANADIAN MARITIMES EDGES IN FM
THE NORTH. HOWEVER, IT NOW APPEARS THE RIDGING ALOFT WILL BE SHORT
LIVED, AS SUITE OF MODEL DATA NOW SHOWING THAT A NEW PACKET OF
ENERGY (ROTATING INTO THE MID ATLANTIC RGN LATER TUESDAY) WILL HELP
EXCITE SFC LOW PRESSURE ALNG THE COAST -- AND SEND ANOTHER SHOT OF
PCPN TWD OUR SOUTHERN FORECAST AREA (FA) TUE AFTN AND NITE. THE
UPSHOT, WE WILL BRING HIGH CHC/LOW LIKELY POPS BACK INTO OUR SRN FA
LATE TUESDAY AFTN AND ESPECIALLY TUESDAY NITE, WITH A CHANCE OF RAIN
FURTHER NORTH TUESDAY NITE.

ALL SORTS OF QUESTIONS MARKS FOR THE REMAINDER OF THE WORK WEEK, BUT
WITH LESS RIDGING NOW EXPECTED IN NRN NEW ENGLAND, THERE SHUD BE A FAIR
CHANCE OF MORE RAIN, IN THE WED-SAT TIME FRAME. IN FACT, NEWEST GFS
SHOWING A RATHER POTENT SYS FOR THE END OF THE WORK WEEK. WE SHALL
SEE ABOUT THAT.

UNTIL WE SEE SOME DIFFERENT TRENDS IN THE UPR AIR PTN, CLOUDS AND
PCPN POTENTIAL SHUD KEEP TEMPS ON THE COOL SIDE, FOR THE EXTENDED
PORTION OF THIS FCST CYCLE.

&&

.AVIATION...
IFR WITH PERIODS OF MVFR FOR VSBY AND CIGS WILL CONTINUE ACROSS
CROWN OF MAINE WITH PERIODS OF RAIN AND FOG.  BGR WILL BE VFR UNTIL
AROUND 00Z...MVFR TIL AROUND 05Z...THEN IFR FOR VSBY AND CIGS AFTER.
THIS PATTERN WILL CONTINUE FOR THE NEXT COUPLE OF DAYS.

&&

.MARINE...
OCEAN STORM WELL SOUTHEAST OF CAPE COD, WILL GRADUALLY LIFT NWD TWD
THE GULF OF MAINE LATE TNGT, AND THEN REMAIN ANCHORED ACRS THE AREA
SUNDAY THRU MONDAY. GALES ARE EXPECTED TNGT INTO AT LEAST THE FIRST
HALF OF SUN, BEFORE WINDS SETTLE INTO SCA LEVELS. HOWEVER, WAVE AND
SWELL ACTION SHOULD BE SIGNIFICANT INTO EARLY NEXT WEEK. THEREAFTER,
THE POTENTIAL FOR ANOTHER STORM TO INCREASE WINDS AND WAVES AGAIN,
COULD BE ON THE HORIZON.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FOR MEZ015>017-029-030 FROM 9 PM SATURDAY TO 2
     PM SUNDAY.
MARINE...GALE WARNING FOR ANZ050 FROM 6 PM SATURDAY TO 2 PM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ050 FROM 2 PM SUNDAY TO 8 AM
     MONDAY.

&&

SHORT TERM/MARINE...HEWITT/STUREY
LONG TERM/MARINE... STUREY/HEWITT
AVIATION...NORTON
Hazardous weather outlook, May 21, 2:59 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
359 PM EDT SAT MAY 21 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-220845-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
359 PM EDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.TONIGHT INTO PART OF SUNDAY...

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TONIGHT UNTIL
2 PM EDT SUNDAY. A WIND ADVISORY HAS BEEN ISSUED FOR PARTS OF
DOWNEAST COASTAL MAINE, AND IMMEDIATE INTERIOR LOCATIONS, FROM
9 PM EDT TONIGHT UNTIL 2 PM EDT SUNDAY. PLEASE SEE THE PRODUCT
/PWMNPWCAR/ FOR ADDITIONAL DETAILS CONCERNING THE WIND
ADVISORY.

.DAYS TWO THROUGH SEVEN...

STRONG LOW PRESSURE MOVING NORTH FROM THE MID ATLANTIC STATES TO THE
GULF OF MAINE IS EXPECTED TO BRING LOCALLY HEAVY RAIN TO NORTHERN AND
EASTERN MAINE, ESPECIALLY SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS, AND ANY WIND
PROBLEMS, TONIGHT THROUGH MONDAY.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
May 22, 2:30 AM EST to 12:00 PM EST
Where
Coastal Hancock forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Coastal Washington

When
May 22, 2:30 AM EST to 12:00 PM EST
Where
Coastal Washington forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449985, 5449986.